Alert archive / Virginia / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 168, NWS Wakefield, VA

August 11, 2021Louisa County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 11, 2021, 4:02 PM EDT for Louisa County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2021, 4:02 PM EDT (20:02 UTC)
Expired
Aug 11, 2021, 4:45 PM EDT
In force
43 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Louisa County, VA

The radar

The Sterling radar (KLWX), 110 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 4:30 PM EDTTSTM WND DMGBoswells Tavern, VATREES DOWNED ALONG LOUISA ROAD AND NEW COLUMBIA ROAD. IN ADDITION, POWER LINES ARE DOWNED ALONG JAMES MADISON HWY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 2:02 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2021-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2021-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1301 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WUUS51 KAKQ 112002
SVRAKQ
VAC109-112045-
/O.NEW.KAKQ.SV.W.0168.210811T2002Z-210811T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
402 PM EDT Wed Aug 11 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Northwestern Louisa County in central Virginia...

* Until 445 PM EDT.

* At 401 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles southwest of Culpeper to near Boswells
  Tavern, moving east at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Boswells Tavern, Gordonsville, Waldrop, Vawter Corner, Green
  Springs and Trevilians.

# 

# 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7802 3814 7801 3812 7798 3812 7795
      3804 7803 3803 7828
TIME...MOT...LOC 2001Z 259DEG 10KT 3839 7810 3811 7826 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Butner
2 follow-up statements
834 
WWUS51 KAKQ 112015
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
415 PM EDT Wed Aug 11 2021

VAC109-112045-
/O.CON.KAKQ.SV.W.0168.000000T0000Z-210811T2045Z/
Louisa VA-
415 PM EDT Wed Aug 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR NORTHWESTERN LOUISA COUNTY...

At 415 PM EDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Orange to Boswells Tavern, moving
east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Boswells Tavern, Gordonsville, Waldrop, Vawter Corner, Green Springs
and Trevilians.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7802 3814 7801 3812 7798 3812 7795
      3804 7803 3803 7828
TIME...MOT...LOC 2015Z 266DEG 14KT 3835 7805 3807 7821 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Butner
428 
WWUS51 KAKQ 112043
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
443 PM EDT Wed Aug 11 2021

VAC109-112053-
/O.EXP.KAKQ.SV.W.0168.000000T0000Z-210811T2045Z/
Louisa VA-
443 PM EDT Wed Aug 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LOUISA COUNTY
WILL EXPIRE AT 445 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

Remember, a Severe Thunderstorm Warning still remains in effect for
Louisa County 530 PM EDT.  

LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3813 7805
      3814 7802 3814 7801 3812 7798 3812 7795
      3804 7803 3803 7828
TIME...MOT...LOC 2043Z 259DEG 10KT 3836 7796 3808 7812 

$$

Butner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:49 PM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 11, 2:49 PM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
249 PM EDT Wed Aug 11 2021

.SYNOPSIS...
High pressure will remain anchored off the Mid Atlantic coast
this week, resulting in typical summer conditions. A cold front
will approach from the northwest Friday night, then slowly drop
across the area during the weekend.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 235 PM EDT Wednesday...

Severe Tstm Watch is in effect for central and south central VA
until 900 pm this evening. As of 220 pm, radar showed sctd
showers/tstms developing over and just east of the mtns (due to
development of lee trough), and sliding slowly ewrd into the
Piedmont. Lots of heat/instability across the region, with temps
ranging from the upper 80s to mid 90s and dewpoints ranging
through the 70s. These showers/storms will move ewrd to along or
just east of I-95 before diminishing this aftn into this
evening. Damaging wind gusts will be the main threat with any
severe storms, due to MLCAPE rising to 2000-3000 J/kg and DCAPE
near 1200 J/kg. Brief heavy rain and small hail will also be
possible with any storms. Any lingering showers/storms will
quickly lose strength and end by late this evening. Then, mostly
clear to partly cloudy overnight with lows ranging through the
70s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 345 AM EDT Wednesday...

The upper ridge noses westward on Thursday which will serve to
increase the heat and decrease the chances for showers and storms.
Will show only slight chance PoPs across the west Thursday
afternoon. High temperatures rise into the mid 90s for most of the
region with dew points rising into the mid 70s, resulting in more
widespread afternoon heat indices 105-108 F. Accordingly, another
Heat Advisory will likely be required on Thursday. Not much relief
expected overnight with lows generally falling into the mid and
upper 70s.

Bit of a broken record for Friday with chance to slight chance PoPs
for the western half of the area. Highs again into the mid 90s with
dew points continuing in the mid 70s will result in another day of
dangerous heat indices in the 102-107 F range. Warm and muggy
conditions continue Friday night with lows in the low to mid
70s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 345 AM EDT Wednesday...

Not quite as hot on Saturday as an upper trough approaches from the
NW. Afternoon highs will still reach the upper 80s and low 90s but
greater cloud cover and increased chances for showers and storms by
afternoon will tend to limit the heat. PoPs increase from NW to SE
Saturday afternoon into the evening as the surface cold front moves
toward the area. Latest guidance shows the front moving slowly
through the region Saturday night into Sunday before stalling
near/just south of the area. Much cooler Sunday into early next week
with highs generally in the low/mid 80s as high pressure to the
north brings NE/onshore flow. Chances for showers and storms will
linger with the boundary close by and increasing tropical moisture
streaming northward from the Gulf and Atlantic.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 230 PM EDT Wednesday...

Mainly VFR conditions will prevail at the TAF sites this aftn
into Thu aftn. Brief MVFR conditions will be possible at RIC
early this evening with any tstm. Have VCTS mentioned in the TAF
for now. Also, do have VCSH mentioned in the SBY TAF this
evening. Otherwise, winds will be SSW around 10 kt or less
through the period.

Outlook...
Mostly VFR conditions and only isolated to sctd late aftn/evening
showers/tstms through the remainder of this week. Highest chances
remain along and west of the I-95 corridor.

&&

.MARINE...
As of 245 PM EDT Wednesday...

Typical summertime pattern, with the Bermuda High anchored in the
western Atlantic Ocean, will continue through Saturday. Winds will
generally remain SSW 5-15 kt. Waves in the Bay will be 1-2 ft and
seas 2-3 ft. A weak cold front is expected to stall across eastern
NC by Sunday into early next week, allowing winds to become onshore
(easterly) across the local waters. Wind speeds 10-15 kt with waves
in the Bay of 1-3 ft and seas 2-4 ft.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Heat Advisory until 7 PM EDT this evening for MDZ021>024.
NC...Heat Advisory until 7 PM EDT this evening for NCZ012.
VA...Heat Advisory until 7 PM EDT this evening for VAZ062-064-
     067>069-075>085-087>090-092-093-096-097-510>524.
MARINE...None.

&&

SYNOPSIS...TMG
NEAR TERM...RHR/TMG
SHORT TERM...RHR
LONG TERM...RHR
AVIATION...TMG
MARINE...JDM
Hazardous weather outlook, Aug 11, 2:15 PM EDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
215 PM EDT Wed Aug 11 2021

MDZ023-VAZ062-064-067>069-075-076-079>083-510>522-121815-
Somerset-Goochland-Caroline-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Brunswick-Dinwiddie-Prince George-Charles City-New Kent-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
215 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, north central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ025-NCZ013>017-030>032-102-VAZ086-095-098>100-525-121815-
Maryland Beaches-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Mathews-
Norfolk/Portsmouth-Virginia Beach-Accomack-Northampton-
Hampton/Poquoson-
215 PM EDT Wed Aug 11 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ048-060-061-065-066-509-121815-
Fluvanna-Prince Edward-Cumberland-Mecklenburg-Lunenburg-
Western Louisa-
215 PM EDT Wed Aug 11 2021

...SEVERE THUNDERSTORM WATCH 425 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MDZ021-022-024-NCZ012-VAZ077-078-084-085-087>090-092-093-096-097-523-
524-121815-
Dorchester-Wicomico-Inland Worcester-Northampton-Northumberland-
Lancaster-Gloucester-Middlesex-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Suffolk-Chesapeake-York-Newport News-
215 PM EDT Wed Aug 11 2021

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, eastern Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 11, 2:52 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wakefield VA
252 PM EDT Wed Aug 11 2021

VAZ509-111945-
Western Louisa VA-
252 PM EDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of northwestern Louisa
County through 345 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
Boswells Tavern, or 12 miles west of Louisa, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and very heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Louisa, Boswells Tavern, Gordonsville, Waldrop, Green Springs,
Trevilians and Vawter Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central Virginia.

&&

LAT...LON 3807 7825 3813 7821 3813 7818 3814 7815
      3814 7812 3815 7811 3815 7809 3814 7808
      3813 7805 3814 7801 3802 7800 3801 7830
TIME...MOT...LOC 1852Z 254DEG 4KT 3807 7823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Butner

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:07 PM EDTAreal Flood AdvisoryAKQKing William, New Kent103 min
Aug 10, 8:18 PM EDTSpecial Weather StatementAKQBrunswick, Mecklenburg57 min
Aug 11, 3:55 AM EDTHeat AdvisoryAKQAmelia, Brunswick, Caroline, Charles City, Chesterfield, Dinwiddie and 33 more63 hr
Aug 11, 2:52 PM EDTSpecial Weather StatementAKQLouisa53 min
Aug 11, 4:08 PM EDTHeat AdvisoryAKQAccomack, Cumberland, Fluvanna, Louisa, Lunenburg, Mathews and 5 more51 hr
Aug 11, 4:10 PM EDTSpecial Weather StatementAKQFluvanna50 min
Aug 11, 4:31 PM EDTAreal Flood AdvisoryAKQLouisa119 min
Aug 11, 4:42 PM EDTSevere Thunderstorm WarningAKQFluvanna, Goochland, Louisa48 min
Aug 11, 4:53 PM EDTSpecial Weather StatementAKQPrince Edward37 min
Aug 11, 5:17 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover, Louisa43 min
Aug 11, 5:45 PM EDTSpecial Weather StatementAKQPrince Edward30 min
Aug 11, 5:56 PM EDTSevere Thunderstorm WarningAKQCaroline, Hanover, Henrico, King and Queen, King William49 min
Aug 11, 6:27 PM EDTSpecial Weather StatementAKQChesterfield, Henrico, Powhatan, City of Richmond48 min
Aug 11, 6:31 PM EDTSevere Thunderstorm WarningAKQChesterfield, Goochland, Henrico, Powhatan, City of Richmond44 min
Aug 11, 6:36 PM EDTSpecial Weather StatementAKQEssex, King and Queen, Richmond39 min
Aug 11, 6:41 PM EDTSpecial Weather StatementAKQKing William, New Kent49 min
Aug 11, 7:14 PM EDTSevere Thunderstorm Warning Considerable damage threatAKQChesterfield, Henrico, City of Richmond34 min
Aug 11, 7:17 PM EDTSpecial Marine WarningAKQ58 min
Aug 11, 7:18 PM EDTSpecial Weather StatementAKQLancaster, Middlesex, Northumberland42 min
Aug 11, 7:30 PM EDTAreal Flood AdvisoryAKQChesterfield, Goochland, Henrico, Powhatan, City of Richmond2 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.